Alert archive / New York / River Flood Warnings in 2017

River Flood Warning 22, NWS Albany, NY

May 25, 2017Dutchess County, Ulster County, New York

NWS Albany, NY issued this river flood warning at May 25, 2017, 10:04 PM EDT for Dutchess County, Ulster County, New York. It took effect at May 26, 2017, 12:45 AM EDT. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
May 25, 2017, 10:04 PM EDT (02:04 UTC)
In effect from
May 26, 2017, 12:45 AM EDT
Expired
May 26, 2017, 7:20 AM EDT
In force
7 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Dutchess County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 87 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

193 
WGUS41 KALY 260204
FLWALY


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
1004 PM EDT Thu May 25 2017

NYC027-111-261120-
/O.NEW.KALY.FL.W.0022.170526T0445Z-170526T1120Z/
/POUN6.1.ER.170526T0445Z.170526T0500Z.170526T0520Z.NO/
1004 PM EDT Thu May 25 2017

The National Weather Service in Albany has issued a 

* Flood Warning for 
  The Hudson River At Poughkeepsie.
* From late tonight until Friday morning.
* At  9 PM Thursday the stage was...2.9 feet.
* Flood stage is 5.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by 12 AM 
  Friday and forecast to continue to rise to near    5.1 feet around
  1 AM Friday. The river is forecast to fall below flood stage after
  1 AM Friday.
* Impact...At 5.0 feet...Minor flood stage. Minor flooding of 
  lowlands, boat docks and boat launches.

&& 
 
                  Fld   Observed              Forecast
                                       2 am  8 am  2 pm  8 pm  2 am
Location         Stg   Stg  Day Time   Fri   Fri   Fri   Fri   Sat

Hudson River
  Poughkeepsie  5.0    2.9 Thu 10 PM   4.8  -0.0   2.7  -1.6   3.6
 
&& 
 
LAT...LON 4194 7402 4195 7385 4159 7388 4160 7403
                                      

$$
1 follow-up statement
753 
WGUS81 KALY 260634
FLSALY


Flood Statement
National Weather Service Albany NY
234 AM EDT Fri May 26 2017

NYC027-111-260704-
/O.CAN.KALY.FL.W.0022.000000T0000Z-170526T1120Z/
/POUN6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
234 AM EDT Fri May 26 2017

The Flood Warning is cancelled for
  The Hudson River At Poughkeepsie.
* At  1 AM Friday the stage was 4.7 feet.
* Flood stage is 5.0 feet.
* Impact...At 5.0 feet...Minor flood stage. Minor flooding of 
  lowlands, boat docks and boat launches.

&& 
 
                  Fld   Observed              Forecast
                                       8 am  2 pm  8 pm  2 am  8 am
Location         Stg   Stg  Day Time   Fri   Fri   Fri   Sat   Sat

Hudson River
  Poughkeepsie  5.0    4.7 Fri 02 AM   0.0   2.7  -1.6   3.6  -0.7
 
&& 
 
LAT...LON 4194 7402 4195 7385 4159 7388 4160 7403
                                      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at May 25, 9:01 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 25, 9:01 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Albany NY
901 PM EDT Thu May 25 2017

.SYNOPSIS...
Showers this afternoon will diminish from south to north. A break in
the precipitation this afternoon into the evening may allow for some
gusty winds to impact portions of the Taconics, Berkshires and
southern Vermont this afternoon. Then a coastal storm takes shape
tonight with additional periods of rain expected overnight into early
Friday. The holiday weekend starts off mainly dry and seasonable
before the threat for showers and possibly a few thunderstorms
returns late Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The Wind Advisory has been cancelled...

Rain is still occurring over parts of eastern NY and western New
England and is tracking north. Based on area 00Z soundings and
mesoscale models, additional rain is expected to develop over
eastern and southern NY into southern New England and track
north later tonight. Have adjusted rain chances based on current
data and mesoscale model guidance. Winds have diminished in the
Taconics, southern Vt and the northern Berkshires so the wind
advisory is finished. Previous AFD has more details and is
below...

As of 330 pm, upper low centered near the OH/WV/KY triple point
is readily visible on water vapor imagery. Deep moisture plume
along the eastern periphery of the circulation has mainly pushed
north and east of the forecast area, along with an area of
steadier rainfall that worked through the region earlier. Drier
midlevel air evident on is working in from the south, resulting
in rainfall becoming more showery. Overall, shower coverage
will continue to be on a downward trend from south to north as
this drier air spreads into the region, so have tapered PoPs to
chance accordingly. Still enough lower-level moisture and lift
to account for at least scattered coverage of showers through
the remainder of the evening, especially along favored eastern-
facing slopes of the higher terrain due to the southeasterly
low-level jet.

Tonight, the upper low center will reorient itself and become
located just south of Long Island by 06Z. Deformation in the
northwest quadrant of the low and a trowal signature in the
700-500 mb theta-e fields is likely to result in an uptick in
precipitation coverage, especially after midnight and along and
east of the Hudson Valley where categorical PoPs remain in
place. Kept isolated thunder in the forecast as showalter values
go slightly negative. With plenty of cloud cover in place, lows
tonight in the upper 40s to low 50s will be slightly above
seasonal normals.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
The upper circulation slowly moves into the Gulf of Maine on
Friday. This should result in a diminishing trend in the
precipitation, but with cyclonic flow persisting still expect
plenty of clouds and at least the possibility for a few showers
much of the day. With the cloud cover in place, high temps are
expected to run around 10F below seasonal normals, with the
possible exception of the far south which stands the best chance
to briefly break out of the overcast later in the day.

Very weak ridging at the surface and aloft attempts to build
into the region Friday night, which may result in at least a
partial clearing trend. Lows near normal.

Saturday into Saturday night, quasi-zonal to slightly
northwesterly upper flow with weak high pressure at the surface
argue for a mainly dry period. However, the subsidence signal is
not strong, and the NWP suite amplifies the flow a bit with a
positively-tilted shortwave toward 00Z Friday. A few light
showers are not out of the question toward southern portions of
the forecast area, so have slight chance PoPs creeping into the
Catskills/Mid-Hudson Valley Saturday evening and expanding into
the Berkshires/NW CT Saturday night. Will have to watch to see
if a more amplified/wetter trend continues, but for now still
think this period will be mainly dry. Partial sunshine will
allow temps to return to near seasonable normals.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper cut off expected to track slowly across southern Canada just
north of the Great Lakes through the period.  There could be a
period of dry weather Sunday until the upper energy gets closer to
our region but the onset of scattered showers and isolated
thunderstorms should begin by midday and coverage will increase
toward evening.  The clouds and approaching rain will keep highs in
the upper 60s to lower 70s.

On Monday, warm advection ahead of a slowly advancing cold front
will support more clouds and increasing coverage of showers and
scattered thunderstorms. Even with the clouds and showers, warming
boundary layer temperatures will support highs Monday in the upper
60s to lower 70s. Boundary layer flow is expected to be west
southwest, which could limit the coverage a bit but we will see as
we get closer.

Sources of guidance show little pieces of upper energy tracking
through our region through the southern periphery of the upper cut
off Tuesday through Thursday.  The first phase of the cold front
tracks through later Tuesday and there may be a period of less
coverage of clouds and showers during the morning Tuesday allowing
temperatures to reach the mid to upper 70s but mid 60s to around 70
northern areas.  Better coverage of showers and thunderstorms is
expected Tuesday afternoon and night but again, west to southwest
boundary layer flow may limit coverage a bit.

Boundary layer temperatures cool steadily Wednesday and Thursday as
temperatures aloft cool a bit more rapidly proximate to the upper
low. The proximity to pieces of upper energy tracking through the
southern periphery of the upper low and the cold air aloft should
support scattered showers each day, especially each afternoon with
the daytime heating and instability.

Highs Wednesday in the upper 60s to lower 70s with some mid 70s
southern areas and lower to mid 60s northern areas.  Highs Thursday
in the uper 60s to lower 70s but around 60 to lower 60s northern
areas.ay afternoon/evening with some surface based instability,
decent mid-level thermodynamics and kinematic fields. However,
there is a chance that cool, stable air remains across at least
portions of the region, as the warm front may get hung up,
especially if an offshore surface wave develops as pronounced as
some guidance suggests. Chance for thunderstorms will depend
greatly on if and when the warm front moves through the region.
GFS/ECMWF are hinting at another secondary front moving through
the region on Tuesday with a chance for showers and
thunderstorms yet again. Temperatures are tricky for Monday,
again highly dependent on if the warm front clears the region.
For now, have leaned on the cooler side of guidance, with 60s
for most higher elevations, and lower 70s in valleys, but should
the warm front move through, temperatures across portions of
the region could be at least 5-10 degrees warmer. Overnight lows
mainly in the 50s. Tuesday highs should reach the mid/upper 70s
for lower elevations, and 65-70 across higher terrain.

Wednesday/Thursday, it appears that upper level cyclonic flow and
possible embedded upper level impulses may keep at least scattered
showers/isolated thunderstorms across portions of the region, with
greatest chances north of I-90. Some small hail/gusty winds could
occur with any convection given cold air aloft and a fairly strong
mid/upper level wind field. Highs should be in the mid 60s to lower
70s, although may be cooler Thursday behind a reinforcing cold
front. Lows should range from the mid 40s across higher terrain, to
the lower/mid 50s in valley areas.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Low pressure near the Delmarva region will move northeast to
Long Island and southern New England tonight, and then will move
slowly east of New England tomorrow.

Rain in the KALB, KPSF and KGFL areas will continue through
tonight with mainly MVFR ceilings and visibilities but some
brief periods of IFR in heavier rain and even some VFR possible
in lulls in the rain. Rain may slowly decrease in coverage and
intensity Friday but ceilings and visibilities should continue
to be predominantly MVFR.

Winds aloft have weakened so there should not be any wind shear.
Generally north to east winds at 10 Kt or less this evening but
gusts over 15 Kt this evening at KPSF. Winds becoming north to
northwest Friday at 10 Kt or less.

Outlook...

Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Slight Chance of SHRA.
Sunday Night: High Operational Impact. Likely SHRA.
Memorial Day: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Scattered SHRA...TSRA.

&&

.FIRE WEATHER...
Showers tonight into early Friday will become less widespread
during the afternoon, but still expect a cloudy, cool, and damp
day. Slightly warmer and drier Saturday with light northwesterly
winds. A few showers are possible Sunday with more widespread
activity occurring Sunday night into early Memorial Day.

&&

.HYDROLOGY...
Radar estimates suggest a tenth to around a half inch of
rainfall has occurred today as of mid-afternoon. After a lull
into this evening, a developing system off the coast will
likely bring more rainfall to the region, with up to another
half inch possible. Locally higher amounts could occur along
eastern-facing slopes of the higher terrain. Storm total amounts
should range from around a half into to an inch. While river
flooding is not expected, the Hudson River at Poughkeepsie will
briefly approach flood stage around 06Z tonight.

Showers should taper off through the day on Friday, with only
light amounts expected. The next potential for widespread
rainfall is expected Sunday night into Memorial Day.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.EQUIPMENT...
The ASOS in Glens Falls at the Floyd Bennett Memorial Airport
will experience outages until communications are fully
restored.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...NAS/Thompson
SHORT TERM...Thompson
LONG TERM...NAS
AVIATION...NAS
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
EQUIPMENT...
Hazardous weather outlook, May 25, 9:04 PM EDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Albany NY
904 PM EDT Thu May 25 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-261100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
904 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Overnight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Memorial Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 25, 9:09 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
909 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     NON-TSTM WND DMG 1 NE UNION CENTER       41.86N  73.98W
05/25/2017                   ULSTER             NY   TRAINED SPOTTER

            ROTTEN TREE DOWN IN ULSTER PARK

&&

EVENT NUMBER ALY1703814

JEC

Nearby

River Flood Warnings in New York, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.